Alert archive / Nevada / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS Reno, NV

July 21, 20044 counties in Nevada

NWS Reno, NV issued this severe thunderstorm warning at Jul 21, 2004, 7:40 PM PDT for 4 counties in Nevada. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2004, 7:40 PM PDT (02:40 UTC)
Expired
Jul 21, 2004, 8:30 PM PDT
In force
50 min
Issued by
NWS Reno, NV
Area
Counties, with a storm outline in the text

Counties Churchill County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 35 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 2.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2004-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2004-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
3578 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KREV 220240
SVRREV
NVC001-019-029-031-220330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
735 PM PDT WED JUL 21 2004

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL CHURCHILL COUNTY IN WEST CENTRAL NEVADA
  THIS INCLUDES LAHONTAN RESERVOIR
  NORTHERN LYON COUNTY IN WESTERN NEVADA
  STOREY COUNTY IN WESTERN NEVADA
  SOUTHWEST WASHOE COUNTY IN WESTERN NEVADA
  
* UNTIL 830 PM PDT

* AT 731 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR STAGECOACH...OR ABOUT 15 MILES WEST OF
  LAHONTAN RESERVOIR. THIS STORM WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  SILVER SPRINGS...WEEKS AND FORT CHURCHILL STATE PARK.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...PONDING OF WATER ON 
ROADS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH 
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES 
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3954 11991 3933 11991 3922 11893 3960 11891

$$

OHARA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:34 PM PDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 21, 3:34 PM PDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
334 PM PDT WED JUL 21 2004

.SHORT TERM...
THE PRECIPITATION FORECAST THROUGH SATURDAY WILL BE FOCUSED ON TWO
MAIN FACTORS...WEAK FLOW INSTABILITY BUILDING NORTH ALONG THE SIERRA
CREST AND A WEAK PACIFIC FRONT EASING INTO OUR NORTHEASTERN AREAS ON
THURSDAY. FOR OUR WESTERN ZONES...I BASED THE NEXT COUPLE DAYS OF
CONVECTION ON WHAT IS OCCURRING THIS AFTERNOON. WEAK SOUTHERLY FLOW
ALOFT WILL ALLOW ISOLATED STORMS TO BUILD UP TO TAHOE AND ALONG THE
PINE NUT RANGE TO THE EAST OF CARSON CITY THURSDAY...AND THEN
PERHAPS UP TO PYRAMID LAKE OR SO FRIDAY. MEANWHILE...THE PACIFIC
FRONT OVER OUR NORTHERN AND EASTERN ZONES WILL PROVIDE SOME
CONVERGENCE FOR A FEW STORMS WITH STRONG DAYTIME HEATING THROUGH
SATURDAY. TEMPERATURE WISE...CONTINUED ABOVE NORMAL TEMPERATURES ARE
EXPECTED THROUGH SATURDAY NIGHT UNDER THE UPPER RIDGE SPREADING WEST
INTO THE REGION. AT LEAST THERE IS SOME SLIGHT GOOD NEWS WITH
TEMPERATURES IN THAT THE UPPER RIDGE LOOKS CONSIDERABLY LESS
POWERFUL THEN IT DID JUST A COUPLE MODEL RUNS AGO...SO INSTEAD OF
101 WE MIGHT HAVE ABOUT 98 FOR RENO. HAIL THE SMALL VICTORIES.
SNYDER
&&

.LONG TERM...SUNDAY THROUGH WEDNESDAY...
RIDGE RETROGRADES TO THE ERN PACIFIC THROUGH THE EXTENDED PERIOD.
SHORTWAVE ENERGY FLATTENS THE RIDGE AS IT BUILDS WEST BRINGER OUR
AREA UNDER A COOLER NW FLOW BY MONDAY. MODELS SLIGHTLY DIFFER ON
HANDLING SHORTWAVE ENERGY AS IT MOVES DOWN THE BACKSIDE OF THE
RIDGE. INTRODUCED SOME CHICKEN POPS OVER NRN AREAS SUN-TUE ASSUMING
MODELS CONTINUE TO STRENGTHEN TROUGHINESS OVER THE PACIFIC NORTHWEST
DURING THAT TIME FRAME. ALSO KEPT SLIGHT CHANCES OVER THE FAVORABLE
SRN CONVERGENCE ZONE THROUGH THE PERIOD AS MOISTURE/INSTABILITY
LINGERS. TEMPS COOL A LITTLE UNDER NW FLOW BUT REMAIN ABOVE NORMAL
THROUGH THE EXTENDED. JORDAN
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

In the hours before

Local storm report, Jul 21, 3:39 PM PDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
339 PM PDT WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             WOODFORDS               38.78N 119.82W
07/21/2004  0.75 INCH        ALPINE             CA   TRAINED SPOTTER

&&

BFO

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:25 PM PDTSevere Thunderstorm WarningREVWashoe50 min
Jul 21, 8:45 PM PDTFlash Flood WarningREVLyon, Storey3 hr
Jul 21, 8:59 PM PDTFlash Flood WarningREVWashoe3 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.